Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 210, NWS Hastings, NE

June 30, 20164 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 30, 2016, 1:21 AM CDT for 4 counties in Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2016, 1:21 AM CDT (06:21 UTC)
Expired
Jun 30, 2016, 1:45 AM CDT
In force
24 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Furnas County, NE, Gosper County, NE, Harlan County, NE, Phelps County, NE

The radar

The Grand Island radar (KUEX), 101 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

878 
WUUS53 KGID 300621
SVRGID
NEC065-073-083-137-300645-
/O.NEW.KGID.SV.W.0210.160630T0621Z-160630T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
121 AM CDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA...
  SOUTHWESTERN PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA...
  EASTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA...
  HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 145 AM CDT

* AT 121 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR ATLANTA TO NEAR ARAPAHOE...MOVING SOUTHEAST AT
  30 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ALMA...ARAPAHOE...OXFORD...BEAVER CITY...ORLEANS...STAMFORD...REPUBLICAN
  CITY...EDISON...ATLANTA...HUNTLEY...HOLLINGER AND HARLAN COUNTY DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4040 10003 4043 9949 4008 9918 4000 9918
      4000 9987
TIME...MOT...LOC 0621Z 332DEG 28KT 4029 9948 4024 9989 

HAIL...0.75IN
WIND...60MPH
 
$$

BILLINGS WRIGHT
2 follow-up statements
445 
WWUS53 KGID 300632
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
132 AM CDT THU JUN 30 2016

NEC073-137-300642-
/O.CAN.KGID.SV.W.0210.000000T0000Z-160630T0645Z/
GOSPER NE-PHELPS NE-
132 AM CDT THU JUN 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GOSPER AND
SOUTHWESTERN PHELPS COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4035 9942 4008 9918 4000 9918 4000 9987
      4035 10001
TIME...MOT...LOC 0632Z 270DEG 28KT 4022 9943 4017 9984 

$$

NEC065-083-300645-
/O.CON.KGID.SV.W.0210.000000T0000Z-160630T0645Z/
FURNAS NE-HARLAN NE-
132 AM CDT THU JUN 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR EASTERN FURNAS AND HARLAN COUNTIES...

AT 132 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF ORLEANS TO NEAR BEAVER CITY...MOVING
EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ALMA...ARAPAHOE...OXFORD...BEAVER CITY...ORLEANS...STAMFORD...REPUBLICAN
CITY...EDISON...HUNTLEY...HOLLINGER AND HARLAN COUNTY DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4035 9942 4008 9918 4000 9918 4000 9987
      4035 10001
TIME...MOT...LOC 0632Z 270DEG 28KT 4022 9943 4017 9984 

HAIL...0.75IN
WIND...60MPH
 
$$

BILLINGS WRIGHT
028 
WWUS53 KGID 300642
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
142 AM CDT THU JUN 30 2016

NEC065-083-300651-
/O.EXP.KGID.SV.W.0210.000000T0000Z-160630T0645Z/
FURNAS NE-HARLAN NE-
142 AM CDT THU JUN 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FURNAS AND HARLAN
COUNTIES WILL EXPIRE AT 145 AM CDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 4035 9942 4008 9918 4000 9918 4000 9987
      4035 10001
TIME...MOT...LOC 0638Z 332DEG 28KT 4022 9943 4017 9984 

$$

BILLINGS WRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:04 AM CDT, 17 minutes earlier.

Area forecast discussion, Jun 30, 1:04 AM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
104 AM CDT THU JUN 30 2016

.SHORT TERM...(This evening through Thursday)
Issued at 346 PM CDT Wed Jun 29 2016

The main question in the short term concerns the chances for showers
and thunderstorms tonight and tomorrow. Hit and miss thunderstorm
development is possible tonight. However this ultimately depends on
the location and timing of the storms that fire out west and whether
or not they can sustain themselves as they move into our area.
Overall models are not consistent with this and do not have the
showers maintain their strength as they track east into south
central Nebraska. Some models are also hinting at a line building
this evening in northeast Nebraska that could clip our eastern
counties and dropping south late tonight.

With 1500-2000 J/kg of mixed layer CAPE and up to 40kts of deep
layer shear there is the potential for some marginally severe hail
and wind if storms do make their way into the area tonight. And this
is supported by the current severe weather outlook of a Marginal
Risk.

As for tomorrow a cold front makes its way through the CWA during
the afternoon and evening time period bringing with it cooler temps
and another chance of showers and thunderstorms. As with the chances
for tonight this looks to be rather isolated in nature if anything
even fires along the front.

.LONG TERM...(Thursday night through Wednesday)
Issued at 346 PM CDT Wed Jun 29 2016

Chances of thunderstorms continue most periods...but storms will be
hit and miss so most areas will not see a lot of rain. A little
below normal temps to begin the weekend...then a gradual warming
trend with above normal temps by the middle of next week.

The northwest flow regime is forecast to transition to a zonal flow
by Sunday. Weak waves of energy will be moving through the flow and
will be really hard to pin down in terms of timing and strength...so
must opt to have chances of storms in almost every period. At the
surface a quasi-stationary front will be in the area through
Sunday...and then looks like it will move north as a warm front.
While the front is in the area...any waves on the front could
initiate storms. After the front moves north...it will be plenty
unstable with increasing low level moisture...but the question is
will there be too strong a cap for convection to overcome?

Tough to suggest if one day will be more favorable for severe storms
over another at this time due to uncertainty in instability and
shear from one day to the next.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday night)
Issued at 104 AM CDT Thu Jun 30 2016

General overview:
As has been the case for a few days now, confidence is fairly high
in VFR ceiling/visibility through the period, but is below
average in the likelihood/timing of thunderstorm activity beyond
the first few hours. Outside of storm activity, surface winds are
expected to average near/below 10kt overall.

Precipitation/thunderstorms:
Will carry a 2-hour TEMPO group right off the bat to cover a
seemingly weakening line of showers/storms moving in from the
northwest. Other than north winds gusting to roughly 20kt behind
the passing gust front, little else of impact expected. Beyond
these first few hours, additional thunderstorm activity is
certainly possible, potentially later this morning, but more-so
this afternoon. However, confidence is just flat out too low in
occurrence/timing to even advertise a generic "vicinity" (VCTS)
at this time.

Surface wind:
Other than any thunderstorm outflow effects, winds should
generally average around/under 10kt from the northeast behind a
weak passing cold front.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Petr
LONG TERM...Eddy
AVIATION...Pfannkuch
Hazardous weather outlook, Jun 29, 10:38 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1038 PM CDT WED JUN 29 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1038 PM CDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE INTO THE OVERNIGHT HOURS. SEVERE
STORMS MAY OCCUR AND PRODUCE HAIL THE SIZE OF QUARTERS AND WIND
GUSTS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS THROUGHOUT THE THURSDAY
THROUGH TUESDAY TIME FRAME. WIDESPREAD SEVERE WEATHER IS NOT
GENERALLY EXPECTED...ALTHOUGH THERE IS A MARGINAL RISK OF STRONG TO
SEVERE THUNDERSTORMS FOR PARTS OF ROOKS AND OSBORNE COUNTIES IN
NORTH CENTRAL KANSAS FOR FRIDAY NIGHT. ADDITIONAL CHANCES FOR SEVERE
WEATHER ARE NOT OUT OF THE REALM OF POSSIBILITY AFTER FRIDAY
NIGHT...BUT IT IS TOO EARLY TO CONFIDENTLY ASSES THIS POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 29, 11:12 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1112 PM CDT WED JUN 29 2016

NEZ039-300445-
VALLEY NE-
1112 PM CDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR VALLEY COUNTY UNTIL 1145 PM
CDT...

AT 1110 PM CDT...DOPPLER RADAR WAS TRACKING STRONG WINDS ASSOCIATED
WITH THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF
ELYRIA TO NEAR FORT HARTSUFF STATE PARK TO 18 MILES WEST OF ARCADIA.
MOVEMENT WAS SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ORD...ARCADIA...ELYRIA AND FORT HARTSUFF STATE PARK.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4174 9876 4151 9894 4140 9920 4172 9921
      4174 9914
TIME...MOT...LOC 0410Z 296DEG 25KT 4184 9887 4176 9910 4149 9948

FAY
Special weather statement, Jun 29, 11:49 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1149 PM CDT WED JUN 29 2016

NEZ039-040-046-047-300530-
HOWARD NE-GREELEY NE-SHERMAN NE-VALLEY NE-
1149 PM CDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR VALLEY...HOWARD...GREELEY AND
SHERMAN COUNTIES UNTIL 1230 AM CDT...

AT 1148 PM CDT...DOPPLER RADAR WAS TRACKING STRONG WINDS ASSOCIATED
WITH THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF
GREELEY TO 7 MILES SOUTHWEST OF ARCADIA. MOVEMENT WAS SOUTHEAST AT
35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ORD...ST. PAUL...LOUP CITY...SPALDING...GREELEY...SCOTIA...ARCADIA...NORTH
LOUP...WOLBACH...LITCHFIELD...ELBA...ASHTON...BOELUS...FARWELL...ROCKVILLE...
HAZARD...ELYRIA...COTESFIELD...CUSHING AND FORT HARTSUFF STATE PARK.

LAT...LON 4174 9829 4127 9829 4105 9876 4106 9921
      4174 9921
TIME...MOT...LOC 0448Z 314DEG 32KT 4171 9862 4133 9918

FAY
Special weather statement, Jun 30, 12:27 AM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1227 AM CDT THU JUN 30 2016

NEZ060-072-073-300615-
GOSPER NE-PHELPS NE-DAWSON NE-
1227 AM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR DAWSON...GOSPER AND PHELPS
COUNTIES UNTIL 115 AM CDT...

AT 1227 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR OVERTON TO 7 MILES WEST OF ELWOOD.
MOVEMENT WAS SOUTHEAST AT 45 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...HOLDREGE...COZAD...BERTRAND...ELWOOD...OVERTON...LOOMIS...
SUMNER...FUNK...ATLANTA...EDDYVILLE...SMITHFIELD...JOHNSON LAKE AND
FARNAM.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 220 AND 254.

LAT...LON 4080 10022 4105 9954 4105 9943 4070 9943
      4067 9941 4067 9932 4036 9918 4035 10009
      4044 10009 4044 9998 4070 9998 4070 10022
TIME...MOT...LOC 0527Z 328DEG 38KT 4077 9948 4062 10000

BILLINGS WRIGHT
Local storm report, Jun 30, 12:32 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1232 AM CDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     TSTM WND GST     LEXINGTON AIRPORT       40.79N 99.78W
06/30/2016  M49 MPH          DAWSON             NE   AWOS

&&

PFANNKUCH
Special weather statement, Jun 30, 12:58 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1258 AM CDT THU JUN 30 2016

NEZ082-083-300645-
FURNAS NE-HARLAN NE-
1258 AM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR FURNAS AND HARLAN COUNTIES UNTIL
145 AM CDT...

AT 1258 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR LOOMIS TO 7 MILES NORTH OF HOLBROOK.
MOVEMENT WAS SOUTH AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALMA...CAMBRIDGE...ARAPAHOE...OXFORD...BEAVER CITY...ORLEANS...HOLBROOK...
STAMFORD...EDISON...WILSONVILLE...HUNTLEY...RAGAN...HENDLEY AND HOLLINGER.

LAT...LON 4035 10020 4035 9926 4000 9925 4000 10019
TIME...MOT...LOC 0558Z 352DEG 34KT 4045 9952 4041 10002

BILLINGS WRIGHT
Special weather statement, Jun 30, 1:15 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
115 AM CDT THU JUN 30 2016

NEZ072-073-300630-
GOSPER NE-PHELPS NE-
115 AM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR GOSPER AND SOUTHERN PHELPS
COUNTIES UNTIL 130 AM CDT...

AT 115 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR ATLANTA TO 6 MILES NORTH OF HOLBROOK.
MOVEMENT WAS SOUTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOLDREGE...BERTRAND...LOOMIS AND ATLANTA.

LAT...LON 4044 10009 4044 9998 4055 9998 4057 9936
      4035 9918 4035 10010
TIME...MOT...LOC 0615Z 309DEG 27KT 4042 9952 4040 10004

BILLINGS WRIGHT

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 11:12 PM CDTSpecial Weather StatementGIDValley33 min
Jun 29, 11:41 PM CDTSevere Thunderstorm WarningGIDDawson49 min
Jun 29, 11:49 PM CDTSpecial Weather StatementGIDGreeley, Howard, Sherman, Valley41 min
Jun 30, 12:27 AM CDTSpecial Weather StatementGIDDawson, Gosper, Phelps48 min
Jun 30, 12:58 AM CDTSpecial Weather StatementGIDFurnas, Harlan47 min
Jun 30, 1:15 AM CDTSpecial Weather StatementGIDGosper, Phelps15 min
Jun 30, 1:44 AM CDTSpecial Weather StatementGIDFurnas, Harlan46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.